Unintentional overdose with veterinary medications and accidental ingestion of both human and veterinary pills are the most common causes of poisoning in pets. Veterinary products, in particular, are often flavored to encourage a dog to take them, and will be eagerly consumed if they are discovered. Many people give over-the-counter medications to their dogs without veterinary approval, to treat a variety of symptoms; they believe that what works for people works for dogs. Unfortunately, this is not correct. Drugs given to dogs in human dosages are often toxic—and some human drugs cannot be given to dogs in any amount. Common pain relievers such as ibuprofen (Advil) and acetaminophen (Tylenol) are a particular problem. Dogs and cats do not have the necessary enzymes to detoxify and eliminate these drugs. This can lead to the accumulation of dangerous substances in the animal that are left behind when the drugs are metabolized. As few as two Tylenol tablets can produce severe organ damage in a medium-size dog. Symptoms develop quickly and include abdominal pain, salivation, vomiting, and weakness. Other human drugs that produce a variety of toxic effects and are commonly involved in accidental poisonings include antihistamines, sleeping pills, diet pills, heart pill, blood pressure pills, and vitamins.
Treatment: If you suspect your pet has swallowed any drug, immediately induce vomiting. Call your veterinarian for further instructions. A specific antidote may be available for the drug in question.
Prevention: Accidental poisoning can be prevented by always consulting your veterinarian before administering any medication. Follow instructions exactly for frequency and dosage. Store all drugs in a secure place to prevent inadvertent consumption by pets and children. Never assume that a human drug is safe for pets!